Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 217, NWS Springfield, MO

July 16, 2020Barry County, McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 16, 2020, 11:36 PM CDT for Barry County, McDonald County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2020, 11:36 PM CDT (04:36 UTC)
Expired
Jul 17, 2020, 12:15 AM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WUUS53 KSGF 170436
SVRSGF
MOC009-119-170515-
/O.NEW.KSGF.SV.W.0217.200717T0436Z-200717T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1136 PM CDT Thu Jul 16 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern McDonald County in southwestern Missouri...
  Southwestern Barry County in southwestern Missouri...

* Until 1215 AM CDT.

* At 1136 PM CDT, a severe thunderstorm was located 7 miles west of
  Washburn, or 14 miles southwest of Cassville, moving southeast at 5
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Roaring River State Park...       Seligman...
  Washburn...                       Wayne...
  Ridgley...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3657 9424 3673 9405 3650 9375 3650 9410
TIME...MOT...LOC 0436Z 313DEG 6KT 3659 9410 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
1 follow-up statement
009 
WWUS53 KSGF 170512
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1212 AM CDT Fri Jul 17 2020

MOC009-119-170521-
/O.EXP.KSGF.SV.W.0217.000000T0000Z-200717T0515Z/
McDonald MO-Barry MO-
1212 AM CDT Fri Jul 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDONALD AND
SOUTHWESTERN BARRY COUNTIES WILL EXPIRE AT 1215 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3657 9424 3673 9405 3650 9375 3650 9410
TIME...MOT...LOC 0511Z 313DEG 6KT 3655 9405 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:19 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 16, 6:19 PM CDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
619 PM CDT Thu Jul 16 2020

.SHORT TERM...(This evening through Friday night)
Issued at 310 PM CDT Thu Jul 16 2020

A shield of cloud cover continues to linger over southeast Kansas
and southwest Missouri associated with an MCV centered along the
Kansas/Missouri border. Farther south, a weak surface front is
located over northern Arkansas. CAMs point to the combination of
these two features initiation isolated to scattered storms across
portions of far SE KS/SW MO and locations near the
Missouri/Arkansas border late this afternoon into the evening.
Cannot rule out an isolated strong to severe storm in the area of
better instability over far southern Missouri, though the best
chances may remain south of the CWA along the surface front. We
will keep a mention of the Marginal SPC risk for wind gusts and
large hail with the strongest storms.

Perhaps another focus of concern would be the potential of
repeated thunderstorm development and an attendant heavy rainfall
threat as a result over the same area as above later this evening
into tonight. Progged PWAT values over 2 inches and moisture
transport north of the surface front along the nose of a weak
low-level jet would certainly provide an ample moisture source for
efficient/heavy rainfall rates in any thunderstorm activity. Some
caveats to a heavy rainfall/flash flood threat would be the
expected lack of more widespread convection in addition to very dry
antecedent conditions, with flash flood guidance on the order of
several inches. As such, will include more of a limited flooding
mention on a more localized basis if storms were to train over
the same area for several hours.

Some scattered showers and thunderstorms may continue into Friday
morning and afternoon, particularly across the southern CWA, as
mid-level shortwave energy slides eastwards across the CWA. This
activity in addition to at least some lingering cloud cover
during the daytime hours may cap off high temperatures in the
upper 80s to mid 90s, with the highest temperatures across western
Missouri where clouds/precipitation would clear first. There was
enough uncertainty in the duration of the rain and cloud cover
tomorrow to hold off on a heat advisory mention, though the later
shifts tonight will need to take another look at this as newer
model data comes in and the situation becomes clearer. Regardless,
it will still be a hot and humid day with forecast heat indicies
in the 95-105 degree range.

.LONG TERM...(Saturday through Thursday)
Issued at 310 PM CDT Thu Jul 16 2020

The main concern for this coming weekend into next week would be
the potential for worsening drought conditions over a large
portion of the area as the more active upper level pattern remains
to our north. As a result, rain chances remain very low and
isolated through at least Sunday with heat index values building
into the 100-105 range on both Saturday and Sunday. Heat
advisories may need introduction for portions of the area on
either one or both of these days.

For the early to middle part of next week, model guidance points
to some daily rain chances, particularly during the afternoons and
evenings. Despite the precipitation chances, QPF still looks
relatively low and not widespread. Temperatures look like they
will remain above average much of next week with highs in the low
to mid 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 616 PM CDT Thu Jul 16 2020

For the 00z TAFS...CAMS models still showing convective
development this evening over southern MO. Don't have that high of
confidence given the current CU field, although an upper level
shortwave is progged to push from west to east across the area. Do
have some prob30 groups in the TAFS after 09z, but may need to
update the VFR TAFS this evening if convection begins to look more
likely. For now will continue with VFR this evening and a small
potential of convection overnight into Friday morning with the
prob30 group. If convection develops, then some MVFR would be
possible within the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Lindenberg
Hazardous weather outlook, Jul 16, 8:01 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
801 PM CDT Thu Jul 16 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
801 PM CDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Isolated to scattered thunderstorms will be possible over
mainly locations south and east of the interstate 44 corridor. An
isolated severe storm will be possible through the evening. A
limited localized flash flooding risk will also be possible where
thunderstorms repeatedly move overhead for multiple hours as the
atmosphere supports heavy rainfall rates.

Heat index values in the 90s are expected to continue through
early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday morning into
afternoon. Isolated afternoon/evening thunderstorms are expected
again on a daily basis, mainly Monday through Wednesday. These
storms are expected to be short lived with limited rainfall.

Afternoon heat index values in the upper 90s to near 105 degrees
are expected on a daily basis from this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Jul 16, 8:32 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
832 PM CDT Thu Jul 16 2020

MOZ097-105-170215-
Ozark MO-Howell MO-
832 PM CDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR OZARK AND WEST CENTRAL HOWELL
COUNTIES UNTIL 915 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, or 21 miles northeast of Bull Shoals, moving west at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gainesville...                    Hardenville...
Brixey...                         Sycamore...
Noble...                          Willhoit...
Tecumseh...                       Dora...
Rockbridge...                     Caulfield...
Zanoni...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3679 9204 3660 9204 3653 9253 3666 9272
      3680 9250
TIME...MOT...LOC 0132Z 098DEG 6KT 3665 9240

Hatch
Special weather statement, Jul 16, 8:54 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Springfield MO
854 PM CDT Thu Jul 16 2020

MOZ093-170245-
Newton MO-
854 PM CDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEWTON COUNTY UNTIL 945
PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neosho, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southeastern Joplin...            Neosho...
Granby...                         Diamond...
Leawood...                        Silver Creek...
Saginaw...                        Newtonia...
Stark City...                     Shoal Creek Estates...
Ritchey...

This includes the following highways...
 Interstate 44 between mile markers 8 and 9.
 Interstate 49 between mile markers 15 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3676 9446 3705 9450 3706 9441 3704 9410
      3675 9423
TIME...MOT...LOC 0154Z 192DEG 10KT 3682 9436

Hatch
Special weather statement, Jul 16, 8:57 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
857 PM CDT Thu Jul 16 2020

MOZ097-170245-
Howell MO-
857 PM CDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWELL COUNTY UNTIL 945
PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of West Plains. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
West Plains...                    Willow Springs...
Pomona...                         Siloam Springs...
White Church...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3675 9210 3692 9209 3702 9184 3687 9177
      3668 9183
TIME...MOT...LOC 0157Z 252DEG 4KT 3684 9198

Hatch
Special weather statement, Jul 16, 9:07 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
907 PM CDT Thu Jul 16 2020

MOZ098-170245-
Shannon MO-
907 PM CDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON COUNTY UNTIL 945
PM CDT...

At 906 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summersville, or 10 miles northeast of Mountain View, moving east at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eminence...                       Summersville...
West Eminence...                  Alley Spring...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3706 9122 3702 9166 3720 9165 3733 9125
      3723 9114
TIME...MOT...LOC 0206Z 255DEG 18KT 3712 9160

Hatch
Special weather statement, Jul 16, 9:16 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
916 PM CDT Thu Jul 16 2020

MOZ096-105-170300-
Douglas MO-Ozark MO-
916 PM CDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OZARK AND
SOUTHWESTERN DOUGLAS COUNTIES UNTIL 1000 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Gainesville, or 15 miles south of Ava, moving
north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wasola...                         Thornfield...
Noble...                          Squires...
Willhoit...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3670 9277 3691 9277 3688 9246 3665 9237
      3663 9255
TIME...MOT...LOC 0216Z 160DEG 7KT 3673 9260

Hatch
Local storm report, Jul 16, 11:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     2 SE FAIRVIEW           36.80N 94.06W
07/16/2020                   BARRY              MO   PUBLIC

            TREE DOWN OVER ROADWAY.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:04 PM CDTSpecial Weather StatementSGFOzark26 min
Jul 16, 8:32 PM CDTSpecial Weather StatementSGFOzark43 min
Jul 16, 8:54 PM CDTSpecial Weather StatementSGFNewton51 min
Jul 16, 8:57 PM CDTSpecial Weather StatementSGFHowell48 min
Jul 16, 9:07 PM CDTSpecial Weather StatementSGFShannon38 min
Jul 16, 9:13 PM CDTSevere Thunderstorm WarningSGFNewton32 min
Jul 16, 9:16 PM CDTSpecial Weather StatementSGFOzark44 min
Jul 16, 9:20 PM CDTAreal Flood AdvisorySGFHowell, Ozark6 hr
Jul 16, 9:41 PM CDTSevere Thunderstorm WarningSGFNewton34 min
Jul 16, 10:13 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton47 min
Jul 16, 10:16 PM CDTAreal Flood AdvisorySGFNewton6 hr
Jul 16, 11:10 PM CDTSevere Thunderstorm WarningSGFLawrence50 min
Jul 16, 11:21 PM CDTAreal Flood WarningSGFBarry, Lawrence, Newton6 hr
Jul 17, 12:43 AM CDTSpecial Weather StatementSGFMcDonald47 min
Jul 17, 1:27 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald33 min
Jul 17, 1:33 AM CDTFlash Flood WarningSGFBarry, McDonald4 hr
Jul 17, 2:07 AM CDTFlash Flood Warning Considerable damage threatSGFBarry, McDonald3 hr
Jul 17, 2:15 AM CDTSpecial Weather StatementSGFBarry60 min
Jul 17, 3:30 AM CDTHeat AdvisorySGFBarton, Cedar, Dade, Jasper, Lawrence, Newton and 2 more18 hr
Jul 17, 3:30 AM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more65 hr
Jul 17, 4:44 AM CDTAreal Flood AdvisorySGFDade, Lawrence4 hr
Jul 17, 5:39 AM CDTAreal Flood WarningSGFBarry, McDonald5 hr
Jul 17, 9:54 AM CDTSpecial Weather StatementSGFChristian51 min
Jul 17, 10:31 AM CDTAreal Flood WarningSGFBarry, McDonald5 hr
Jul 17, 10:47 AM CDTAreal Flood AdvisorySGFChristian, Stone2 hr
Jul 17, 11:11 AM CDTAreal Flood AdvisorySGFDallas, Hickory, Polk3 hr
Jul 17, 11:47 AM CDTFlash Flood WarningSGFPolk3 hr
Jul 17, 12:02 PM CDTAreal Flood AdvisorySGFHowell, Oregon, Shannon, Texas6 hr
Jul 17, 12:13 PM CDTFlash Flood WarningSGFOregon3 hr
Jul 17, 12:59 PM CDTAreal Flood AdvisorySGFBenton, Camden, Miller, Morgan3 hr
Jul 17, 2:26 PM CDTSpecial Weather StatementSGFHowell49 min
Jul 17, 2:54 PM CDTAreal Flood AdvisorySGFDouglas, Howell, Oregon, Texas4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.